Colorado, 2004

Hail and Lightning Strike in Colorado, August 13, 2004

August 13, 2004 · NWS PUB · 2 events in 2 counties and zones

1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 13, 1:38 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 1:38 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT FRI AUG 13 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

MAIN CONCERNS CONTINUE TO BE SEVERE POTENTIAL ACROSS THE SOUTHERN
FOOTHILLS AND PLAINS.

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS CONTINUES TO SHOW
BRISK NW FLOW ALOFT ACROSS THE REGION...WITH HIGH AMPLITUDE RIDGE
PERSISTING ACROSS THE DESERT SW THROUGH THE PAC NW AND BROAD UPPER
TROUGH ACROSS THE CENTRAL CONUS.  AT THE SFC...WEAK LOW/TROUGH
ACROSS THE SE PLAINS HAS KEPT BRISK EAST TO SOUTHEAST WINDS AND LOW
LEVEL MOISTURE IN PLACE ACROSS THE EASTERN FOOTHILLS AND PLAINS.
CURRENT LAPS DATA MODERATELY UNSTABLE ATMOSPHERE WITH CAPES BETWEEN
1000-2000 J/KG ACROSS THE SE MTS AND PLAINS ALONG WITH 0-6KM SHEARS
OF 30-50KTS...WITH SPC JUST ISSUING A SVR WATCH BOX UNTIL 03Z FOR
MUCH OF THE SE PLAINS...WITH MAIN THREATS BEING LARGE HAIL AND
STRONG WINDS. STORMS WILL CONTINUE TO FIRE ACROSS THE SANGRE DE
CRISTO MTS AND MOVE GENERALLY MOVE SOUTH TO SOUTHEAST OFF THE HIGHER
TERRAIN AND ACROSS THE EASTERN PLAINS WITH AXIS OF LOW LEVEL
MOISTURE.

REST OF TONIGHT AND SATURDAY...STORMS ACROSS THE EASTERN MTS AND
ADJACENT PLAINS SHOULD DIMINISH WITH SOLAR HEATING...AND WILL END
POPS BY 06Z...SAVE THE FAR SE PLAINS WHERE MODELS INDICATING WEAK
WAVE EMBEDDED IN THE FLOW KEEPING THE POTENTIAL FOR AN ISOLATED
SHOWER THROUGH THE NIGHT IN H7 WAA. WITH SOME CLOUDS ACROSS THE FAR
EASTERN PLAINS...WARMED LOWS TEMPS UP A TAD...STICKING WITH THE
COOLER SIDE OF GUIDANCE TEMPS FOR THE REST OF THE AREA. NOT MUCH
CHANGE IN THE PATTERN ON SATURDAY...WITH LOW LEVEL UPSLOPE KEEPING
DEW PTS IN THE UPPER 40S TO MID 50S ACROSS THE PLAINS. MODELS DATA
NOT INDICATING ANY STRONG WAVES IN THE NW FLOW ACROSS THE REGION...
HOWEVER...WITH SOLAR HEATING...CAPES OF 1000-2000 J/KG AND ENOUGH
BULK SHEAR...THE POTENTIAL FOR SEVERE WEATHER WILL PERSIST...WITH
LARGE HAIL AND STRONG WINDS THE MAIN THREATS. -MW

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

THE OVERALL PATTERN DURING THE NEXT FEW DAYS WILL BE RIDGING OVER
THE INTERMOUNTAINS WEST...THEN A MAJOR POLAR VORTEX IS FORECAST TO
DEVELOP OVER CANADA AND DROP SOUTH INTO THE N TIER OF THE CONUS BY
LATE IN THE WEEK. ATTM...IT APPEARS THE BRUNT OF THE COOLER AIR
WILL STAY TO OUR NE...BUT WE MAY SEE SOME SHALLOW SURGES MAKE THERE
WAY INTO THE SE CO PLAINS. THE BEST SHOT OF THESE SURGES MAKING
IT IN WILL BE LATE MON/TUE AND POSSIBLY FRIDAY. OVER THE MTNS...WE
WILL CONTINUE TO SEE SCT SHOWERS AND STORMS ASSOCIATED WITH THE
MONSOON. STORMS IN THE MTNS MAY PICK UP A BIT BY MID/LATE
WEEK AS ALL LONGER RANGE GUIDANCE HAS A WEAKNESS IN THE
500 MB FLOW DEVELOPING OVER THIS REGION..AND THIS MAY
ENHANCE THE TSRA OVER THE HIER TRRN. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 13, 6:00 AM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI AUG 13 2004

COZ058>089-093>099-141300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
PIKES PEAK...SANGRE DE CRISTO MOUNTAINS...AND WET MOUNTAINS THIS
AFTERNOON. WITH THE NORTHWEST FLOW ALOFT ACROSS THE AREA...
THUNDERSTORMS SHOULD MOVE SOUTHEASTWARD TO THE INTERSTATE 25 CORRIDOR
AND ADJACENT PLAINS BY MID AFTERNOON AND EVENING. THE AIR MASS WILL
STILL BE UNSTABLE WITH STRONG WIND SHEAR...SO THERE WILL BE THE
POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WILL BE HAIL
AROUND PENNY SIZE AND WIND GUSTS AROUND 60 MPH. THE FOCUS AREA FOR
THE SEVERE THUNDERSTORM THREAT WILL BE ACROSS THE SOUTHERN FRONT
RANGE AND THE SOUTHERN FOOTHILLS...SPECIFICALLY THE SOUTHERN SANGRE
DE CRISTO MOUNTAINS...HUERFANO AND LAS ANIMAS COUNTIES. A FEW
COMMUNITIES IN THIS THREAT ZONE ARE WALSENBURG...TRINIDAD...AND KIM.

ISOLATED HIGH CLOUD BASED THUNDERSTORMS ARE POSSIBLE AROUND THE
CONTINENTAL DIVIDE AND SAN LUIS VALLEY THIS AFTERNOON AND EVENING.
THESE STORMS WILL MAINLY PRODUCE LITTLE OR NO RAINFALL...CLOUD TO
GROUND LIGHTNING...AND LOCALLY GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING. THERE
IS ALSO THE POSSIBILITY THAT A SOME OF THE STORMS WILL DEVELOP
INTO SEVERE STORMS WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.

WEST OF THE SANGRE DE CRISTO MOUNTAINS AND OVER THE UPPER ARKANSAS
VALLEY...RELATIVELY DRY WEATHER IS EXPECTED AND ONLY ISOLATED
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...AND MOST OF THOSE WILL BE
DRY WITH GUSTY WINDS AND LITTLE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND ADJACENT SOUTHEAST PLAINS
BETWEEN 2 PM THIS AFTERNOON AND 9 PM THIS EVENING.

The radar

The Pueblo radar (KPUX), 92 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Custer

When
August 13, 3:58 PM MST to 4:06 PM MST
Where
Custer County, 3 mi NW of San Isabel
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -105.067

Lightning, Otero

When
August 13, 10:10 PM MST
Where
Otero County, 6 mi SSW of Rocky Ford
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

A lightning strike caused a haystack to catch fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419398, 5419399.